Alert archive / Kentucky / Flash Flood Warnings in 2011
Flash Flood Warning 63, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 2, 2011, 2:33 AM CDT for 15 counties in Kentucky; Spencer County, Indiana. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2011, 2:33 AM CDT (07:33 UTC)
- Expired
- May 2, 2011, 8:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Spencer County, IN, Caldwell County, KY, Calloway County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Henderson County, KY, Hopkins County, KY, Lyon County, KY, Marshall County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:01 AM CDT | FLOOD | 5 N Providence, KY | HWY 109 CLOSED 5 MI N OF PROVIDENCE. DOWN TO ONE LANE AT BRIDGE S OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
806
WGUS53 KPAH 020733
FFWPAH
INC147-KYC033-035-047-055-059-101-107-143-149-157-177-219-221-225-
233-021315-
/O.NEW.KPAH.FF.W.0063.110502T0733Z-110502T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
233 AM CDT MON MAY 2 2011
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAVIESS...SOUTHEASTERN HENDERSON...HOPKINS...MCLEAN...SOUTHERN
UNION...WEBSTER...CHRISTIAN...MUHLENBERG...TODD...CALDWELL...
CALLOWAY...CRITTENDEN...LYON...MARSHALL...AND TRIGG COUNTIES
IN WESTERN KENTUCKY...
SPENCER COUNTY IN SOUTHWEST INDIANA...
* UNTIL 815 AM CDT.
* AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE LEADING EDGE OF A LINE OF SHOWERS AND THUNDERSTORMS WITH VERY
HEAVY RAIN WAS MOVING ACROSS THE WARNED AREA. RADAR ESTIMATED
HOURLY RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IN THIS LINE OF
THUNDERSTORMS. ONCE THE INITIAL LINE OF STORMS MOVES THROUGH...A
BROAD AREA OF WIDESPREAD MODERATE TO LOCALLY HEAVY RAIN WILL MOVE
ACROSS MUCH OF WESTERN KENTUCKY AND SOUTHWEST INDIANA THROUGH THE
OVERNIGHT AND EARLY MORNING HOURS. TOTAL RAINFALL AMOUNTS BETWEEN
ONE AND 2.5 INCHES ARE LIKELY OVERNIGHT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OWENSBORO...CALHOUN...DIXON...MARION...MADISONVILLE...GREENVILLE...
EDDYVILLE...BENTON...CALVERT CITY...MURRAY...CADIZ...CANTON...
HOPKINSVILLE...AND ELKTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.
&&
LAT...LON 3793 8698 3780 8682 3767 8683 3748 8711
3722 8690 3709 8690 3706 8706 3666 8706
3667 8806 3649 8806 3649 8849 3703 8849
3707 8834 3700 8823 3716 8819 3742 8835
3787 8727 3820 8701 3820 8679 3801 8677
$$1 follow-up statement
579
WGUS73 KPAH 021046
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
546 AM CDT MON MAY 2 2011
INC147-KYC033-035-047-055-059-101-107-143-149-157-177-219-221-225-
233-021315-
/O.CON.KPAH.FF.W.0063.000000T0000Z-110502T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SPENCER IN-HENDERSON KY-DAVIESS KY-UNION KY-MCLEAN KY-WEBSTER KY-
HOPKINS KY-CRITTENDEN KY-MUHLENBERG KY-CALDWELL KY-LYON KY-
CHRISTIAN KY-TODD KY-MARSHALL KY-TRIGG KY-CALLOWAY KY-
546 AM CDT MON MAY 2 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
SPENCER COUNTY IN SOUTHWEST INDIANA...AND HOPKINS...WEBSTER...
MCLEAN...SOUTHERN UNION...DAVIESS...SOUTHEASTERN HENDERSON...
TODD...CHRISTIAN...MUHLENBERG...CALLOWAY...TRIGG...MARSHALL...
LYON...CALDWELL AND CRITTENDEN COUNTIES IN WESTERN KENTUCKY...
AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO LOCALLY HEAVY RAIN OCCURRING ACROSS THE WARNED
AREA. RADAR ESTIMATED THAT 1 TO 3 INCHES OF RAIN HAS FALLEN SINCE
LATE SUNDAY EVENING. HOURLY RAINFALL TOTALS WILL RANGE FROM ONE
TENTH TO ONE QUARTER INCH THROUGH 815 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 3793 8698 3780 8682 3767 8683 3748 8711
3722 8690 3709 8690 3706 8706 3666 8706
3667 8806 3649 8806 3649 8849 3703 8849
3707 8834 3700 8823 3716 8819 3742 8835
3787 8727 3820 8701 3820 8679 3801 8677
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 1, 9:41 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 1, 9:41 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 941 PM CDT SUN MAY 1 2011 .UPDATE... UPDATED PUBLIC FORECAST DISCUSSION FOR NEAR TERM CHANGES. && A BROAD AREA OF HEAVY RAIN WILL CONTINUE TO BE PROBLEMATIC FOR OUR AREA FOR THE REST OF THIS EVENING AND INTO THE OVERNIGHT PERIOD. LOCATIONS THAT HAVE THE BEST CHANCES OF SEEING AN ADDITIONAL 1 TO 2 INCHES FROM NOW UNTIL MIDNIGHT...WILL BE PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...MAINLY ALONG AND WEST OF INTERSTATE 57 AND 24. AFTER MIDNIGHT...THE AXIS OF HEAVY RAINFALL WILL EVENTUALLY SHIFT EAST OF INTERSTATE 57 AND AFFECT SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND SMALL PARTS OF NORTHERN KENTUCKY. THIS BROAD PRECIPITATION AREA WILL BE IN ZONE OF ENHANCED SLANTWISE AND DIRECT CONVECTIVE DEVELOPMENT BETWEEN THE SURFACE AND 925MB/850 MB FRONTAL SLOPE. WE HAVE RECIEVED REPORTS OF ADDITIONAL ROAD CLOSURES ALREADY THIS EVENING WITH THE RAINFALL THAT FELL OVER THE LAST 24 HOURS...SO OBVIOUSLY THIS ADDITIONAL FORECASTED RAINFALL IS ONLY GOING TO MAKE THINGS WORSE UNFORTUNATELY. && .DISCUSSION...PREVIOUSLY ISSUED 234 PM CDT SUN MAY 1 2011 /TONIGHT THROUGH WEDNESDAY NIGHT/ BIGGEST CHALLENGE WITH THIS PACKAGE CONTINUES TO BE POPS AND QPF ASSOCIATED WITH ONGOING SYSTEM. A COLD FRONT BISECTING OUR CWA AT THE TIME OF THIS WRITING WILL BECOME STATIONARY OVER THE SOUTHEAST SECTIONS OF OUR AREA THIS AFTERNOON AND WAFFLE SLIGHTLY BACK AND FORTH THROUGH MONDAY NIGHT. THIS BOUNDARY WILL BECOME THE FOCUS FOR SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THAT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL THAT WILL EXACERBATE THE ONGOING CATASTROPHIC FLOODING. THROUGH MONDAY NIGHT A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE NORTHEAST ACROSS THE REGION. THIS ENERGY WILL INTERACT WITH THE STATIONARY BOUNDARY CREATING AN OVERRUNNING SCENARIO THAT WILL PRODUCE SEVERAL WAVES OF HEAVY RAINFALL THAT WILL CONTINUE THROUGH MONDAY NIGHT. FOR THE MOST PART LOADED HPC QPF INTO THE GRIDS WHICH YIELDED STORM PRECIP TOTALS OF AROUND 1.5 INCHES NEAR MOUNT VERNON ILLINOIS TO AROUND 5.5 INCHES OVER THE SOUTHERN PURCHASE AND LAKES AREAS OF WESTERN KENTUCKY. ON TUESDAY THE UPPER TROF WILL FINALLY PUSH THE FRONTAL BOUNDARY EAST OF THE REGION...SO PRECIP/POPS WILL DIMINISH FROM WEST TO EAST THROUGHOUT THE DAY. IN ITS WAKE HIGH PRESSURE WILL KEEP IT DRY WITH NEAR NORMAL TEMPERATURES. EXTENDED.../THURSDAY THROUGH SUNDAY/ FOR THU MRNG ON...THE PAH FORECAST AREA WILL BE ON THE PERIPHERY OF HIGH SFC PRESSURE...WHERE MOSTLY CLEAR SKIES AND DRY WEATHER SHOULD DOMINATE. HOWEVER...MODELS SHOW THAT PERIODIC NRN STREAM MID LEVEL SHRTWVS AND THEIR SFC REFLECTIONS WILL IMPINGE ON THE SFC HIGH/MID LEVEL RIDGE. THE GULF WILL NOT NECESSARILY OPEN FOR A MOISTURE SOURCE...SO QPF AMOUNTS ARE LIMITED. THE ONLY EXCEPTION MAY BE ON SUN /DAY 7/ WHERE A LITTLE BETTER FETCH IS INDICATED...AND BETTER INSTABILITY. WE TRIED TO STICK MAINLY TO GFS/ECMWF ENSEMBLE MEAN PATTERNS FOR THIS PART OF THE FORECAST. TEMPS SHOULD STAY AROUND NORMAL MOST OF THE PERIOD. && .AVIATION... WITH THE SURFACE BOUNDARY EXPECTED TO REMAIN ALONG AND JUST SOUTH OF THE KPAH/KOWB TAF SITES...PROLONGED MVFR CEILINGS AND VISIBILITIES WILL DOMINATED THE FIRST 12-14 HOURS OF THIS FORECAST PERIOD. DEPENDING ON THE MOVEMENT OF THE FRONTAL BOUNDARY...KPAH/KOWB COULD SEE VFR CONDITIONS AFTER 14Z MONDAY. FURTHER NORTH...IFR/LIFR CEILINGS WILL DOMINATE NEAR KCGI/KEVV TAF SITES...AS STABILIZATION AT THE LOWER LEVELS ALLOWS FOR THERMAL STRATIFICATION FOR ENHANCED CEILING DEVELOPMENT BETWEEN THE SURFACE AND 925-850 MB FRONTAL BOUNDARY AND SLOPE. GIVEN THE FACT THAT PRECIPITATION CHANCES WILL BE HIGH THROUGH THE ENTIRE FORECAST PERIOD...AN ATTEMPT WAS MADE TO FOCUS ON THE MEAN VISIBILITY LEVEL AND BEST TIME PERIOD FOR CONCENTRATED THUNDERSTORM DEVELOPMENT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SMITH/WIELGOS
Hazardous weather outlook, May 1, 8:15 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 815 PM CDT SUN MAY 1 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 815 PM CDT SUN MAY 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE QUAD STATE REGION FOR THE REST OF TONIGHT. ALTHOUGH AN ISOLATED STRONG TO SEVERE THUNDERSTORM CANNOT BE RULED OUT...THE MAIN PROBLEM WILL CONTINUE TO BE THE HEAVY RAINFALL. IF A STORM WERE TO REACH SEVERE LEVELS...THE MAIN THREAT WOULD BE LARGE HAIL. SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS PORTIONS OF THE QUAD STATE AREA. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WAVES OF SHOWERS WITH HEAVY RAINFALL WILL CONTINUE MONDAY THROUGH TUESDAY MORNING. A CHANCE OF THUNDERSTORMS IS FORECAST PRIMARILY FOR SOUTHEAST MISSOURI AND WEST KENTUCKY MONDAY...AND ALONG THE TENNESSEE BORDER IN WEST KENTUCKY MONDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. MODERATE TO MAJOR RIVER FLOODING WILL PERSIST FOR MUCH OF THE WEEK ALONG MOST RIVERS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY NEW FLOODING PROBLEMS AS WELL AS RAINFALL AMOUNTS.
In the hours before
Local storm report, May 1, 10:46 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1046 PM CDT SUN MAY 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLOOD CARMI 38.09N 88.17W
05/01/2011 WHITE IL EMERGENCY MNGR
EMERGENCY MANAGERS IN CARMI REPORT THAT ROUTE ONE HAS
BEEN CLOSED DUE TO FLOODING
&&
JAYSONWLocal storm report, May 1, 10:59 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1059 PM CDT SUN MAY 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HEAVY RAIN 1 NE CAPE GIRARDEAU 37.32N 89.54W
05/01/2011 M3.11 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
TOTAL RAINFALL SINCE AROUND 4 PM CDT TODAY. TWO INCHES OF
THE TOTAL RAINFALL HAS FALLEN SINCE 930 PM CDT.
&&
K.SMITHThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:36 PM CDT | Flash Flood Warning | PAH | Henderson, Union | 7 hr |
| May 2, 1:09 AM CDT | Flash Flood Warning | PAH | Ballard, Carlisle, Fulton, Graves, Hickman, Livingston and 1 more | 6 hr |
| May 2, 4:38 AM CDT | Flash Flood Warning | PAH | Henderson, Union | 3 hr |
| May 2, 3:30 PM CDT | Flash Flood Warning | PAH | Livingston | 12 hr |
Nearby
Flash Flood Warnings in Kentucky, 2011Flash Flood Warnings in Indiana, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.